Michigan, 2020

Winter Storm and Winter Weather in Michigan, March 19 to 20, 2020

March 19 to 20, 2020 · NWS MQT · 5 events in 5 counties and zones

A low pressure system originating over the southern Plains deepened as it tracked northeast toward the Mackinac Straits. This system produced moderate to heavy snow and blowing snow from the 19th into the 20th over portions of west and north central Upper Michigan.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system originating over the southern Plains deepened as it tracked northeast toward the Mackinac Straits. This system produced moderate to heavy snow and blowing snow from the 19th into the 20th over portions of west and north central Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 19, 6:47 PM EST, 13 minutes earlier.

Area forecast discussion, Mar 19, 6:47 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 PM EDT Thu Mar 19 2020

.SHORT TERM...(This evening through Friday)
Issued at 456 PM EDT THU MAR 19 2020

A strengthening storm system will track from the Central Plains this
afternoon into the Upper Great Lakes tonight as light rain
transitions to wet, and at times, heavy snow this evening continuing
into Friday morning, with several inches of wet heavy snow likely
over the west and central U.P. tonight.

Water vapor imagery and RAP analysis show a split flow pattern over
western N America. In the southern stream, a mid-upper level trough
is situated over the West Coast with a very well-defined shortwave
moving through the Central Plains which will be the feature of
interest for our forecast area tonight into early Fri as it races ne
ahead of a northern stream shortwave dropping se toward the Upper
Lakes.

As the central Plains shortwave and associated sfc low lift into WI
and then toward the Mackinac Straits tonight, winds will shift to
the north and CAA will drop temps through the column, transitioning
precip to snow across the region. Coupled upper jet structure with
one jet max over northern Ontario and northern Quebec and another
nosing into the mid-Mississippi Valley/Midwest will lead to
strengthening fgen especially during the evening hours across the
U.P. This strong forcing along with ample moisture should enhance
pcpn totals in the late afternoon/evening hours. Widespread liquid
equivalent precipitation of 0.75 to 1.00 inches is expected by
Friday morning. Models have trended slightly farther east with the
best area of heaviest synoptic pcpn moving through the central U.P.
this evening.

The challenge with the forecast will be determining when the
changeover to snow occurs as models the last few runs have trended a
bit colder with low level temps, and it looks like the change over
to snow appears to be a few hours earlier this evening, supported by
strong lift and adiabatic cooling. The window for heavy synoptic
snow is relatively short, mainly this evening, over a 4-5 hour
period. Current indications are for the changeover to snow to
occur 23-00Z from MQT to Crystal Falls and west, then slowly
change over from west to east over the remainder of the U.P late
tonight through Fri morning.

Lake enhancement will also play a key role tonight as strong
northerly winds advect cold air with 850 mb temps lowering to around
-16C by Fri morning over Lake Superior. Models indicate some
lingering synoptic forcing over the lake into Fri morning which
should enhance lake effect snow totals.

The combination of snow, strong winds and blowing snow will continue
to warrant winter weather headlines. Snow and wind will make travel
difficult and also concerns for isolated power outages with the snow
being very wet early on, weighing down trees and powerlines.
Forecast snow amounts are generally 2 to 4 inches over the interior,
3 to 7 for the snowbelts and up to 8 in the highlands. Given the
trend for heavier qpf to shift slightly farther east will keep
winter weather advisories going over the west and south central
counties, but have decided to upgrade advisories to winter storm
warnings over Baraga, Marquette and Alger counties to account for
the moderate to possibly heavy snow, gusty north winds 35-45 mph
causing blowing snow and poor visibility later tonight into Friday.
The Friday morning commute will probably be pretty miserable with
the lake enhanced snow and blowing snow, especially for Highway M-28
from Marquette eastward.

Will continue lake shore flood advisories/warnings as wave heights
reach 12 feet in the west and 18 feet central late tonight into
Friday, expect beach erosion along ice free shorelines and flooding
in typical problem areas. Ice could also be pushed onshore.

.LONG TERM...(Friday night through Thursday)
Issued at 308 PM EDT THU MAR 19 2020

Over the next 7 to 10 days, strong positive height anomalies/ridging
will be present over the N Pacific with the max anomalies varying
btwn the Gulf of Alaska and the Aleutians, but mostly over the
Aleutians. This will force troffing in the mean generally in the
vcnty of the W Coast. Meanwhile, late season bitter cold air will
expand across northern Canada under a large, deep mid-level low
settling s into n central Canada. At this point, medium range
guidance suggests upstream ridging will never become amplified
enough to force this cold air s toward the Great Lakes. In any
event, should be an active pattern across the Lower 48 as shortwaves
round the N Pacific ridging into the western trof and then eject e
and ne across the U.S. while other shortwaves swing around the large
mid-level low dropping into n central Canada. One system will track
ene across the area later today thru early Fri, bringing rain/snow.
In its wake, strong high pres will provide a dry weekend. A little
-ra/-sn will be possible early next week as a weak shortwave
swings along the U.S./Canada border region. A stronger wave will
eject from the western trof heading into the midweek period, but it
should pass far enough s of the area so that the main pcpn shield
passes by to the s of Upper MI. During the late week period, recent
days model runs have at times indicated that another wave ejecting
from the western trof would track into the Upper Lakes, providing
the potential of significant pcpn, rain and/or snow. Will be
something to monitor down the road. In the meantime, models will
struggle with timing of ejecting waves out of the western trof, the
amplitude/timing of shortwaves swinging around the deep Canadian mid-
level low, and the potential interaction btwn the 2 streams of flow.
As for temps, blo normal temps will follow the system passing
tonight with Fri the coldest day. Temps will moderate back toward
normal for Sun. During next week, temps will likely be a little
above normal on most days.

Beginning Fri night, strong sfc high pres over the Northern Plains
will shift east toward the western Great Lakes. Low-level n to nw
flow ahead of the high and 850mb temps of -15 to -18C across Lake
Superior support the potential of LES, but only into the eastern
fcst area under longer fetch and colder air. Typical for late season
LES, fcst soundings show a fairly pronounced inverted-v look (a
negative for LES) due to the building mixed layer that occurs during
the daytime upstream of the lake. Since the DGZ occupies the total
cloud layer, capped by an inversion around 5kft, should be able to
generate some flurries or a few -shsn from near Marquette eastward
Fri night and perhaps lingering into Sat morning. To the w,
potential is there for a cold night. If lake clouds are limited,
combination of a dry air mass with precipitable water around 30pct
of normal and winds diminishing toward calm will allow for a strong
radiational cooling night. Opted to drop temps toward the bias
corrected CMC which is normally a superior performer in radiational
cooling situations. So, fcst reflects lows around zero in that area.
If it ends up being a clear night, temps could easily drop to -10F.

High pres moves across the area on Sat and shifts to southern Quebec
on Sun, providing a dry period. Highs in the mid 20s to the lower
30s on Sat will rise to the lower 30s to around 40F on Sun.

Shortwave swinging along the U.S./Canada border will bring a chc of
-shsn Sun night and -shsn/-shra on Mon. There will be a couple more
opportunities of some rain/snow next week. Fcst currently reflects
rather broad coverage of chc pops due to timing uncertainties, but
right now it appears Wed night/Thu has the best chc of some pcpn.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 737 PM EDT THU MAR 19 2020

KIWD and KCMX have already switched over to snow, with snow
mixing in, if not already entirely switched over at KSAW by the
time this is read. For the duration of the night, the main issues
for aviation interests will be the reduced ceilings, the reduced
visbys, and soon to move in, the increased northerly winds that
will produce noteworthy gusts, especially closer toward daybreak.
Expect some improvements after sunrise on Friday, although snow
showers will still linger in and around the terminal areas. By
later in the afternoon, conditions across the board will improve.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 456 PM EDT THU MAR 19 2020

Low pres will streak from Colorado today, across the Straits of
Mackinac tonight and into southern Quebec on Fri. With strong high
pres building into the Northern Plains in the wake of the low, N
gales of 35-45kt will develop from w to e across Lake Superior
tonight, continue into Fri morning, then diminish to blo gale force
from w to e Fri aftn thru early Fri evening. The strongest winds
will occur across a wide swath of central Lake Superior. Not out of
the question that few a storm force gusts could occur late
tonight/Fri morning. Along with much colder air surging into the
area, expect hvy freezing spray for all but far western Lake
Superior on Fri. Winds will become light for Sat, under 15kt, as
high pres passes across the area. S to SE winds will then increase
to 15-25kt across much of Lake Superior Sun into Sun night as the
high exits and a weakening low pres trof approaches. Winds will then
diminish some on Mon as the trof dissipates while crossing Lake
Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 2 PM EDT /1 PM CDT/ Friday for
     MIZ001>003-009-084.

  Lakeshore Flood Advisory from 2 AM to 2 PM EDT Friday for
     MIZ001>003.

  Lakeshore Flood Warning from 5 AM to 8 PM EDT Friday for MIZ005-
     006.

  Winter Storm Warning until 5 PM EDT Friday for MIZ004>006.

  Winter Weather Advisory until 7 AM CDT Friday for MIZ010-011.

Lake Superior...
  Heavy Freezing Spray Warning from 6 AM to 8 PM EDT Friday for
     LSZ243>245-248>251-263>267.

  Gale Warning from 7 AM to 8 PM EDT Friday for LSZ251-267.

  Gale Warning from 2 AM to 8 PM EDT Friday for LSZ245>250-265-266.

  Gale Warning from midnight tonight to 8 PM EDT Friday for LSZ243-
     244-264.

  Gale Warning from midnight EDT /11 PM CDT/ tonight to 4 PM EDT
     /3 PM CDT/ Friday for LSZ240>242-263.

  Gale Warning from midnight EDT /11 PM CDT/ tonight to 11 AM EDT
     /10 AM CDT/ Friday for LSZ162.

Lake Michigan...
  Gale Warning from 7 AM to 8 PM EDT Friday for LMZ221-248-250.

&&

SHORT TERM...Voss
LONG TERM...07
AVIATION...lg
MARINE...Voss
Hazardous weather outlook, Mar 19, 2:58 PM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 PM EDT Thu Mar 19 2020

MIZ001>006-009>011-084-201200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Iron-Dickinson-Southern Houghton-
358 PM EDT Thu Mar 19 2020 /258 PM CDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Rain will change to snow from northwest to southeast across the
area. Several inches of snow are possible tonight. Strong, gusty
north to northwest winds will also develop tonight, creating
blowing snow and potentially leading to sporadic power outages.
See the latest Winter Weather Message for further details.

The strong winds will also create large, pounding waves up to 10
to 15 feet on Lake Superior late tonight, leading to some
lakeshore flooding and lakeshore erosion. See the latest Lakeshore
Hazard Message for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow showers, mainly in the north to northwest wind snow belts,
will diminish from west to east on Friday. Strong, gusty north to
northwest winds will also continue in the morning, creating areas
of blowing snow and potentially leading to sporadic power outages.
The winds and blowing snow will diminish during the day. See the
latest Winter Weather Message for further details.

Large, pounding waves up to 12 to 18 feet on Lake Superior will
produce some lakeshore flooding and lakeshore erosion on Friday.
See the latest Lakeshore Hazard Message for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall and wind reports to
the National Weather Service via phone, on our website, or through
Facebook or Twitter.

MIZ007-012>014-085-201200-
Luce-Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft-
358 PM EDT Thu Mar 19 2020 /258 PM CDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Rain will change over to wet snow from northwest to southeast
tonight. With temperatures falling below freezing, roads will
likely become slippery tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

North to northwest winds will gust to around 40 mph on Friday.

Waves up to 10 to 12 feet impacting the Lake Superior shoreline of
Luce County may lead to some minor lakeshore flooding and
lakeshore erosion on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall and wind reports to
the National Weather Service via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-201200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 PM EDT Thu Mar 19 2020 /258 PM CDT Thu Mar 19 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

North gale force winds of 35 to 45 knots and heavy freezing spray
will develop tonight. See the latest Open Lake Forecast and
Marine Weather Message for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

North gale force winds of 35 to 45 knots and heavy freezing spray
are expected across much of Lake Superior on Friday. See the
latest Open Lake Forecast and Marine Weather Message for
additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-201200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 PM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

North gale force wind gusts up to 40 knots are expected on
Friday. See the latest Nearshore Forecast and Marine Weather
Message for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
March 19, 7:00 PM EST to March 20, 4:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured 9.4 inches of snow in less than 24 hours. Strengthening north winds to 35 mph also created near white-out conditions at times in snow and blowing snow in Marquette on the morning of the 20th.

Winter Storm, Baraga

When
March 19, 7:00 PM EST to March 20, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured six inches of wet snow in 12 hours.

Winter Weather, Ontonagon

When
March 19, 7:00 PM EST to March 20, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer at Bergland Dam measured 5.3 inches of wet snow in 12 hours.

Winter Weather, Gogebic

When
March 19, 6:00 PM CST to March 20, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers in the Ironwood area measured four to five inches of wet snow in 12 hours.

Winter Weather, Northern Houghton

When
March 19, 7:00 PM EST to March 20, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Painesdale measured 4.6 inches of wet snow in 12 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879620, 879621, 879622, 879623, 879624.